Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


still on holiday
Apr 26, 2004

Dear Dr. Sherer,

Im a 38 yr old m pos since 1997. hit hard and early. stopped meds last Oct. last VL 130,000 and CD4 at 577. I had resistance test last year showed resistance to 3tc and nnrti's. however, had another test done last week shows susceptible to all meds. What does this mean? can I take Sustiva again? Is their wild virus mixed with resistant virus? When should I restart meds. CD4 has never been under 500. My Dr. told me that even with a relatively high VL, that my CD4's were'nt being killed off quickly. Why?

thank-you in Denver

Response from Dr. Sherer

Your question provides an excellent example of the complexity of resistance test interpretation.

Resistance tests should be done while a patient is still on the regimen in question, to assess whether or not there is resistance to that regimen. Since resistant virus tends to be overgrown with wild type virus when drugs are discontinued, resistance tests done while off drug should be viewed cautiously, as follows:

A physician ALWAYS needs ALL of the following information to interpret these tests: 1) current genotype or phenotype test 2) any past resistance test results 3) list of ALL ART meds taken in the past, with dates and reasons for stopping 4) record of clinical outcomes, i.e. viral load, CD4, and clinical events.

I gather that you were on Sustiva and 3TC in the past, but I don't have all of our ART history, so this interpretation will be incomplete, and I urge you to share it with your doctor at your next visit.

The first resistance test showed 3TC and NNRTI resistance, a common finding in patients with virologic failure on both 3TC and Sustiva.

Your second resistance test last week was performed off drug, and showed 'wild type', i.e. virus susceptible to all drugs. However, this means that your resistant viral strains, while still present, are now a minority species, i.e. < 10-20%, and are no longer detected on a standard resistance test. There are now techniques that can identify single clones of mutant virus by clonal expansion. If you were to have that test, it would show that you still harbor virus resistant to 3TC and Sustiva. So if you resume those drugs, that virus will quickly emerge, and the drugs would fail.

So you should not resume Sustiva or another NNRTI, and whether or not to include 3TC is for you and your doctor to decide.

Finally, why are your CD4 cells stable with such a high viral load? And when should you resume ART? To take the latter question first, I would follow the current guidelines, i.e. when your CD4 cell count is in the 350 cells/ml range. The presence of a high viral load would lead me to urge starting sooner than later; I would also review your CD4 percentage, to see if it reflects a more serious decline than the CD4 cell number.

Unfortunately, the usual course for stable CD4 cells in the presence of a high viral load is eventual decline of the CD4 cell count, and sometimes that decline can be precipitous. A virus with lower 'fitness', i.e. the ability of the virus to replicate and destroy CD4 cells, which can result from the presence of resistance mutations, may have a lesser propensity for CD4 cell destruction, but this story is far from completely understood.

I suggest that you talk to your physician promptly about these issues, and monitor your CD4 cell count and viral load closely. You next regimen will likely include a protease inhibitor such as lopinavir/ritonavir and second generation NRTIs such as tenofovir or abacavir.


Previous
medication reaction with each other
Next
Diagnosis and treatment of mutated and evolved variants of HIV

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement